Recurrent Anaphylactic Reactions During Hospitalization – an Unusual Etiology
Y. Graif, A. Goren, A. Reshef
Military Allergy Clinic, Israel Defense Forces and Allergy and Immunology Clinic, Sheba Medical Center, Tel Hashomer
The prevalence of hypersensitivity and untoward reactions to natural rubber latex (NRL) products is increasing, particularly among specific risk groups. A young man aged 23 years who experienced several episodes of allergic reactions, 2 of which included anaphylactic shock during hospital admission, is presented. These episodes were initially attributed to intravenous medication, but were most probably caused by inadvertent exposure to latex.
Medical facilities may contain large amounts of latex, and therefore present a hazardous environment for sensitive people. Increasing awareness of latex sensitivity among patients-at-risk and medical personnel, and implementing simple prophylactic measures, may reduce morbidity and mortality. We propose simple and practical guidelines for diagnosis and treatment.